Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Midland/Odessa, TX

May 12, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2003, 10:18 PM CDT for Brewster County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2003, 10:18 PM CDT (03:18 UTC)
Expired
May 12, 2003, 11:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS54 KMAF 130318
SVRMAF
TXC043-130400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT MON MAY 12 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF PERSIMMON GAP ALONG U.S.
  HIGHWAY 385...OR ABOUT 17 MILES NORTHEAST OF PANTHER JUNCTION...
  MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  RIO GRANDE VILLAGE...PERSIMMON GAP AND BOQUILLAS CANYON

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2966 10309 2967 10319 2953 10323 2918 10302
          2920 10290 2946 10280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:22 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 12, 5:22 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT MON MAY 12 2003

UPDATED ZONES TO INCLUDE POSITIVE MENTION OF SEVERE THUNDERSTORMS
ACROSS THE BIG BEND/DAVIS MOUNTAINS...UPPER TRANS PECOS...AND
PECOS COUNTY ZONE GROUPS.  NO OTHER CHANGES ATTM.  EARLIER
DISCUSSION FOLLOWS.

----- EARLIER DISCUSSION -----

12/12Z SURFACE ANALYSIS WAS SHOWING A STATIONARY FRONT ACROSS DEEP
SOUTH TEXAS WITH WEAK SURFACE RIDGING ACROSS MUCH OF THE CWA.
AMPLE 850MB MOISTURE WAS ALSO NOTED ON 12Z ANALYSIS OVER MUCH OF
THE SOUTHEASTERN CWA. THE 18Z SURFACE ANALYSIS SHOWS FRONT IS NOW
RETREATING NORTH AS A WARM FRONT WITH DEW POINTS NEAR 50 FAR WEST AND
NORTHEAST WITH LOWER 60S SOUTHEAST.

VIS SAT CONFIRMS EARLY MORNING FORECAST WITH STORMS FIRING OVER THE
MOUNTAINS AS DEW POINTS IN THE UPPER 50S (57 AT KMRF) CONTRIBUTING
TO DECENT CAPES. DECENT SHEAR MAY ALLOW LONGER DURATION STORMS TO
PRODUCE MARGINALLY SEVERE HAIL/WINDS. MOISTURE CONTINUES TO INCREASE
TONIGHT AND WE EXPECT LOW CLOUDS TO DEVELOP OVER MUCH OF THE CWA.
THE DRYLINE SHARPENS TOMORROW WITH S/SE SFC-850MB WINDS AND S/SW
700MB WINDS. NEGATIVE FACTOR FOR CONVECTION WILL BE A SHARP INCREASE
IN THE 700MB TEMPS...PARTICULARLY OVER THE WESTERN 2/3 OF THE CWA.
HOWEVER...WILL KEEP POPS OVER ROUGHLY THE EASTERN 1/3 OF THE CWA AS
THERE MAY BE ENOUGH CONVERGENCE ALONG THE DRYLINE TO ALLOW STORMS TO
DEVELOP. A COLD FRONT IS ADVERTISED BY THE SHORT RANGE MODELS TO
AFFECT THE NORTHERN ZONES LATE WEDNESDAY AS AN UPPER LOW MOVES INTO
SOUTHERN CA. LOW ORDER POPS OVER THE NORTH WILL REMAIN IN THE
FORECAST WITH FRONT SERVING AS A FOCUS FOR POSSIBLE CONVECTION. MID-
LEVEL FLOW TRANSITIONS FROM WLY TO SWLY AS THE ABOVE MENTIONED UPPER
LOW APPROACHES THE AREA. SURFACE PRESSURE FALLS OVER ERN CO/NM WILL
KEEP LOW-LEVEL WINDS FROM THE S/SE OVER THE EASTERN HALF OF THE CWA
WITH THE DRYLINE LIKELY RESUMING IT/S DIURNAL OSCILLATION THROUGH
FRIDAY. A STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH ON
SATURDAY...BUT ANY COOLING WILL BE SHORT-LIVED AS THE FAVORED ECMWF
SHOWS A RAPID BUILDING OF THE MID-LEVEL HEIGHT FIELDS IN RESPONSE
TO A STRONG UPSTREAM LOW OVER THE PAC NW/INTERMOUNTAIN REGION. FOR
NOW...WE WILL CONTINUE THE DRY FORECAST SUNDAY AND MONDAY WITH
TEMPERATURES LIKELY TO REMAIN ABOVE NORMAL.

MAF EB 066/094 066/093 064 06222
CNM BB 061/095 062/094 062 062--
MRF BB 058/088 055/089 058 063--
FST EB 067/097 069/094 064 063--

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, May 12, 3:00 PM CDT, 7 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT.
A COUPLE OF STORMS COULD BECOME STRONG TO POSSIBLY SEVERE PRODUCING
BRIEF STRONG WINDS...HAIL AND FREQUENT LIGHTNING...PARTICULARLY IN
THE MOUNTAINS AND ADJACENT PLAINS...HOWEVER WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN
LOW TUESDAY AND WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORM
ACTIVITY MAY AFFECT PARTS OF THE OUTLOOK AREA THROUGH SATURDAY. EARLY
INDICATIONS SUGGEST PARTS OF THE AREA MAY EXPERIENCE A MORE WIDESPREAD
AND SIGNIFICANT THREAT OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

12

In the hours before

Local storm report, May 12, 4:50 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT MON MAY 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    9 NW FORT DAVIS           TX   60 MPH TSTM GUST
05/12/03   JEFF DAVIS                     FROM SENSORS AT
                                          MCDONALD OBSERVATORY.
Local storm report, May 12, 10:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1014 PM CDT MON MAY 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    10 ENE ALPINE             TX   1 INCH HAIL
05/12/03   BREWSTER                       QUARTER HAIL REPORTED 1
                                          MILE NORTH OF
                                          INTERSECTION OF U.S. 67
                                          AND U.S. 90 ON U.S. 67.
                                          REPORTED BY AMATEUR
                                          RADIO.

0731 PM    5 N MARATHON              TX   1 INCH HAIL
05/12/03   BREWSTER                       QUARTER HAIL REPORTED
                                          ON U.S. 385 NORTH OF
                                          MARATHON. REPORTED BY
                                          AMATEUR RADIO.

0733 PM    12 W MARATHON             TX   1 INCH HAIL
05/12/03   BREWSTER                       QUARTER HAIL REPORTED
                                          ALONG U.S. 90 NEAR
                                          ALTUDA.  REPORTED BY
                                          AMATEUR RADIO.

0733 PM    17 E ALPINE               TX   .88 INCH HAIL
05/12/03   BREWSTER                       NICLEL HAIL REPORTED 8
                                          MILES EAST OF
                                          INTERSECTION OF U.S. 67
                                          AND U.S. 90 ON U.S. 90.
                                          REPORTED BY AMATEUR
                                          RADIO.

0800 PM    25 E ALPINE               TX   FLOOD
05/12/03   BREWSTER                       A FOOT OF WATER COVERED
                                          U.S. 90 CLOSING
                                          HIGHWAY. REPORTED BY
                                          TEXAS DPS AND BY
                                          AMATEUR RADIO.

0820 PM    4 S MARATHON              TX   2.5 INCH HAIL
05/12/03   BREWSTER                       QUARTER TO TENNIS BALL
                                          HAIL REPORTED ALONG
                                          U.S. 385 SOUTH OF
                                          MARATHON. EVENT
                                          DURATION 15 MINUTES.
                                          REPORTED BY AMATEUR
                                          RADIO.

0844 PM    6 E MARATHON              TX   .75 INCH HAIL
05/12/03   BREWSTER                       HAIL DRIFTS UP TO A
                                          FOOD DEEP ALONG U.S.
                                          90. REPORTED BY AMATEUR
                                          RADIO.

0910 PM    23 S ALPINE               TX   FLOOD
05/12/03   BREWSTER                       HALF FOOT OF WATER
                                          RUNNING OVER TX 118.
                                          REPORTED BY AMATEUR
                                          RADIO.

0912 PM    23 S ALPINE               TX   .88 INCH HAIL
05/12/03   BREWSTER                       NICKEL HAIL REPORTED IN
                                          PASTURE ALONG TX 118.
                                          REPORTED BY AMATEUR
                                          RADIO.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:14 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 12, 8:11 PM CDTFlash Flood WarningMAFBrewster2 hr
May 12, 8:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 12, 9:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.